Missouri, 2016

Hail in Missouri, May 28, 2016

May 28, 2016 · NWS LSX · 1 event in 1 county or zone

A pre-frontal trof moved through region, triggering scattered storms. Some of the storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A pre-frontal trof moved through region, triggering scattered storms. Some of the storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 28, 2:35 PM CST, 4 hours 36 minutes earlier.

Area forecast discussion, May 28, 2:35 PM CST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
335 PM CDT SAT MAY 28 2016

.SHORT TERM...  (Through Late Tonight)
Issued at 333 PM CDT Sat May 28 2016

Prefrontal trof to slide through forecast area this evening. Showers
and thunderstorms are already firing along it, but for the most part
should remain scattered in nature. Best chances initially will be
over central/northeast MO/west central IL, then slide southeast
across rest of forecast area this evening. Decent instability and
forcing, with the main threat being damaging winds. Otherwise, will
see storms weaken after sunset, then partly cloudy with lows in the
low to mid 60s.

Byrd

.LONG TERM...  (Sunday through Next Saturday)
Issued at 333 PM CDT Sat May 28 2016

Quieter weather is expected on Sunday as the upper level trough
shifts northeast of our area.  Could not rule out a few showers or
storms across parts of southeast MO and southwest IL where there
will be better low level moisture and instability near a
southeastward moving weak surface trough.  Slightly cooler low
temperatures are expected for Sunday night due to less cloud cover,
light or calm surface winds, and a little lower surface dew points.
The potential for convection will gradually increase from west to
east on Monday and Monday night as the surface ridge shifts east of
our area and southerly flow returns.  There should also be weak
shortwaves moving eastward through the region in weak west-
southwesterly upper level flow.  A better chance of showers/storms
is expected by Wednesday and continuing through at least Wednesday
night as an upper level trough/low moves eastward through the
northern Plains sending a cold front southeastward through our
forecast area Wednesday and Wednesday night.  May have post frontal
showers on Thursday as a deep upper level trough moves through the
region, possibly continuing into Thursday night or even Friday until
the upper level trough and embedded shortwaves shifts east of our
area. Cooler temperatures can be expected beginning on Thursday due
to cold air advection behind the cold front. Drier conditions can
also be expected heading into the next weekend as a relatively large
surface ridge moves southeastward through our area with temperatures
slightly below normal for early June.

GKS

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 105 PM CDT Sat May 28 2016

Storms have begun to develop ahead of next frontal boundary over
far northern MO. Coverage still expected to be spotty so kept
vicinity thunderstorms for taf sites between 19z and 02z Sunday.
Otherwise, VFR conditions outside of storms. South winds around
15kts to veer to the southwest by this evening, then veer to the
west to northwest behind the cold front mid morning on Sunday.

Specifics for KSTL:
Storms have begun to develop ahead of next frontal boundary over
far northern MO. Coverage still expected to be spotty so kept
vicinity thunderstorms for metro area between 22z and 02z Sunday.
Otherwise, VFR conditions outside of storms. South winds around
15kts to veer to the southwest by 02z Sunday, then veer to the
west to northwest behind the cold front 16z Sunday.

Byrd

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 28, 2:42 PM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
342 PM CDT SAT MAY 28 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
342 PM CDT SAT MAY 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS. A FEW STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS...ESPECIALLY ACROSS
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS DURING THE EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

GKS

In the hours before

Local storm report, May 28, 5:44 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
644 PM CDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             2 N EOLIA               39.27N  91.01W
05/28/2016  E0.25 INCH       PIKE               MO   TRAINED SPOTTER

            HAIL SLIGHTLY BIGGER THAN PEA SIZE

&&

GKS
Special weather statement, May 28, 5:58 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
658 PM CDT SAT MAY 28 2016

MOZ059-062-072-073-290045-
GASCONADE MO-FRANKLIN MO-WASHINGTON MO-CRAWFORD MO-
658 PM CDT SAT MAY 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GASCONADE...
SOUTHWESTERN FRANKLIN...NORTHERN CRAWFORD AND NORTHWESTERN WASHINGTON
COUNTIES UNTIL 745 PM CDT...

AT 658 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CUBA...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SULLIVAN...CUBA...BOURBON...LEASBURG...MIRAMIGUOA PARK...ST. CLOUD...
OAK HILL...JAPAN AND STANTON.

THIS INCLUDES INTERSTATE 44 IN MISSOURI BETWEEN EXITS 210 AND 230.

THIS ALSO INCLUDES  MERAMEC STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3807 9151 3822 9154 3840 9106 3811 9097
TIME...MOT...LOC 2358Z 254DEG 19KT 3816 9142

CARNEY
Local storm report, May 28, 6:47 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
747 PM CDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     WALL CLOUD       3 WSW BOURBON           38.13N  91.30W
05/28/2016                   CRAWFORD           MO   NWS EMPLOYEE

            LOWERING WITH WEAK ROTATION.

&&

BYRD
Local storm report, May 28, 6:59 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
759 PM CDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             SULLIVAN                38.22N  91.17W
05/28/2016  E0.70 INCH       FRANKLIN           MO   PUBLIC

&&

GKS
Local storm report, May 28, 7:06 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
806 PM CDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             SULLIVAN                38.22N  91.17W
05/28/2016  E0.25 INCH       FRANKLIN           MO   TRAINED SPOTTER

            WALL CLOUD TO THE WEST ALONG WITH PEA SIZE HAIL

0805 PM     WALL CLOUD       SULLIVAN                38.22N  91.17W
05/28/2016                   FRANKLIN           MO   TRAINED SPOTTER

            WALL CLOUD TO THE WEST ALONG WITH PEA SIZE HAIL

&&

GKS
Local storm report, May 28, 7:11 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
811 PM CDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HAIL             SULLIVAN                38.22N  91.17W
05/28/2016  E1.50 INCH       FRANKLIN           MO   TRAINED SPOTTER

&&

GKS

The radar

The St Louis radar (KLSX), 69 km away, was scanning. The volume nearest the first event began at 01:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Franklin

When
May 28, 7:11 PM CST to 7:54 PM CST
Where
Franklin County, 0.78 mi NNW of Sullivan Mem Arpt to 0.52 mi SSW of Stanton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.211, -91.174

A slow moving severe storm moved through southern Franklin County with an extended period of large hail between Sullivan and Stanton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648429.